Oral desensitization to rifampin and ethambutol in mycobacterial disease

Jonathan Matz, Larry C. Borish, John M. Routes, Lanny J. Rosenwasser

Research output: Contribution to journalArticle

Abstract

The incidence of disease caused by Mycobacterium tuberculosis (including drug-resistant strains) and M. avium complex (MAC) is increasing. Hypersensitivity reactions to antimycobacterial agents are relatively uncommon, but when they occur they may result in cessation of therapeutic medications. We report our experience with rapid oral desensitization to ethambutol and rifampin in a group of 10 patients with mycobacterial disease who had experienced cutaneous hypersensitivity reactions to these drugs. An adaptation of the rapid oral desensitization protocol for penicillin was used, with the dosing intervals increased to account for the different kinetics of these drugs. Adverse reactions were few and easily treated without necessitating cessation of therapy. We conclude that oral desensitization to rifampin and ethambutol by our protocol is safe and effective, allowing these patients to proceed with an optimal antimycobacterial regimen.

Original languageEnglish (US)
Pages (from-to)815-817
Number of pages3
JournalAmerican Journal of Respiratory and Critical Care Medicine
Volume149
Issue number3 I
DOIs
StatePublished - Jan 1 1994
Externally publishedYes

Fingerprint

Ethambutol
Rifampin
Hypersensitivity
Mycobacterium tuberculosis
Penicillins
Pharmaceutical Preparations
Pharmacokinetics
Anti-Bacterial Agents
Skin
Incidence
Therapeutics

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine

Cite this

Oral desensitization to rifampin and ethambutol in mycobacterial disease. / Matz, Jonathan; Borish, Larry C.; Routes, John M.; Rosenwasser, Lanny J.

In: American Journal of Respiratory and Critical Care Medicine, Vol. 149, No. 3 I, 01.01.1994, p. 815-817.

Research output: Contribution to journalArticle

Matz, Jonathan ; Borish, Larry C. ; Routes, John M. ; Rosenwasser, Lanny J. / Oral desensitization to rifampin and ethambutol in mycobacterial disease. In: American Journal of Respiratory and Critical Care Medicine. 1994 ; Vol. 149, No. 3 I. pp. 815-817.
@article{257e72972ca74ee8908eeebef5ac795e,
title = "Oral desensitization to rifampin and ethambutol in mycobacterial disease",
abstract = "The incidence of disease caused by Mycobacterium tuberculosis (including drug-resistant strains) and M. avium complex (MAC) is increasing. Hypersensitivity reactions to antimycobacterial agents are relatively uncommon, but when they occur they may result in cessation of therapeutic medications. We report our experience with rapid oral desensitization to ethambutol and rifampin in a group of 10 patients with mycobacterial disease who had experienced cutaneous hypersensitivity reactions to these drugs. An adaptation of the rapid oral desensitization protocol for penicillin was used, with the dosing intervals increased to account for the different kinetics of these drugs. Adverse reactions were few and easily treated without necessitating cessation of therapy. We conclude that oral desensitization to rifampin and ethambutol by our protocol is safe and effective, allowing these patients to proceed with an optimal antimycobacterial regimen.",
author = "Jonathan Matz and Borish, {Larry C.} and Routes, {John M.} and Rosenwasser, {Lanny J.}",
year = "1994",
month = "1",
day = "1",
doi = "10.1164/ajrccm.149.3.8118654",
language = "English (US)",
volume = "149",
pages = "815--817",
journal = "American Journal of Respiratory and Critical Care Medicine",
issn = "1073-449X",
publisher = "American Thoracic Society",
number = "3 I",

}

TY - JOUR

T1 - Oral desensitization to rifampin and ethambutol in mycobacterial disease

AU - Matz, Jonathan

AU - Borish, Larry C.

AU - Routes, John M.

AU - Rosenwasser, Lanny J.

PY - 1994/1/1

Y1 - 1994/1/1

N2 - The incidence of disease caused by Mycobacterium tuberculosis (including drug-resistant strains) and M. avium complex (MAC) is increasing. Hypersensitivity reactions to antimycobacterial agents are relatively uncommon, but when they occur they may result in cessation of therapeutic medications. We report our experience with rapid oral desensitization to ethambutol and rifampin in a group of 10 patients with mycobacterial disease who had experienced cutaneous hypersensitivity reactions to these drugs. An adaptation of the rapid oral desensitization protocol for penicillin was used, with the dosing intervals increased to account for the different kinetics of these drugs. Adverse reactions were few and easily treated without necessitating cessation of therapy. We conclude that oral desensitization to rifampin and ethambutol by our protocol is safe and effective, allowing these patients to proceed with an optimal antimycobacterial regimen.

AB - The incidence of disease caused by Mycobacterium tuberculosis (including drug-resistant strains) and M. avium complex (MAC) is increasing. Hypersensitivity reactions to antimycobacterial agents are relatively uncommon, but when they occur they may result in cessation of therapeutic medications. We report our experience with rapid oral desensitization to ethambutol and rifampin in a group of 10 patients with mycobacterial disease who had experienced cutaneous hypersensitivity reactions to these drugs. An adaptation of the rapid oral desensitization protocol for penicillin was used, with the dosing intervals increased to account for the different kinetics of these drugs. Adverse reactions were few and easily treated without necessitating cessation of therapy. We conclude that oral desensitization to rifampin and ethambutol by our protocol is safe and effective, allowing these patients to proceed with an optimal antimycobacterial regimen.

UR - http://www.scopus.com/inward/record.url?scp=0028212309&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028212309&partnerID=8YFLogxK

U2 - 10.1164/ajrccm.149.3.8118654

DO - 10.1164/ajrccm.149.3.8118654

M3 - Article

C2 - 8118654

AN - SCOPUS:0028212309

VL - 149

SP - 815

EP - 817

JO - American Journal of Respiratory and Critical Care Medicine

JF - American Journal of Respiratory and Critical Care Medicine

SN - 1073-449X

IS - 3 I

ER -